Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 39, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 8, 2018, 8:28 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 8:28 PM MST (03:28 UTC)
- Expired
- Aug 8, 2018, 11:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 11:07 PM MST | FLASH FLOOD | 2 Sse Scottsdale, AZ | DELAYED REPORT. MURRAY LANE FLOODED BY INDIAN BEND WASH. UPSTREAM GAUGE MEASURED A RISE OF OVER 2.5 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 3.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -203 J/kg
- Mixed-layer LCL
- 2322 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WGUS55 KPSR 090328
FFWPSR
AZC013-090630-
/O.NEW.KPSR.FF.W.0039.180809T0328Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
828 PM MST WED AUG 8 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1130 PM MST.
* At 827 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Paradise Valley, Northeast Phoenix, and Scottsdale.
* This includes AZ Route 101 between mile markers 39 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
3364 11196
$$
AJ3 follow-up statements
884
WGUS75 KPSR 090353
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
853 PM MST WED AUG 8 2018
AZC013-090630-
/O.CON.KPSR.FF.W.0039.000000T0000Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
853 PM MST WED AUG 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
MARICOPA COUNTY...
At 850 PM MST, Doppler radar and automated rain gauges indicated
earlier thunderstorms had produced heavy rain over a very hilly
portion of metro Phoenix. Though rainfall has dwindled, ongoing
runoff will maintain the flash flooding.
Some locations that will experience flooding include...
Paradise Valley, Northeast Phoenix, Scottsdale, and northern
portions of the Salt River Indian Community.
This includes AZ Route 101 between mile markers 39 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
3364 11196
$$
AJ927
WGUS75 KPSR 090504
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1004 PM MST WED AUG 8 2018
AZC013-090630-
/O.CON.KPSR.FF.W.0039.000000T0000Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1004 PM MST WED AUG 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MST FOR
MARICOPA COUNTY...
At 1001 PM MST, stream gauges along Indian Bend Wash indicated that
flash flooding is continuing in the warned area.
Some locations that will experience flooding include...
Scottsdale, Northeast Phoenix, Paradise Valley, and northern
portions of the Salt River Indian Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
3364 11196
$$
AJ991
WGUS75 KPSR 090629
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1129 PM MST WED AUG 8 2018
AZC013-090638-
/O.EXP.KPSR.FF.W.0039.000000T0000Z-180809T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1129 PM MST WED AUG 8 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1130 PM
MST...
The heavy rain has ended. Minor flooding is still possible along the
Indian Bend Wash through 1 AM. Please continue to heed any remaining
road closures.
LAT...LON 3357 11177 3349 11183 3345 11192 3351 11203
3364 11196
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:20 PM MST, 6 hours 8 minutes earlier.
Area forecast discussion, Aug 8, 2:20 PM MST, 6 hours 8 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 220 PM MST Wed Aug 8 2018 && .SYNOPSIS... A shift towards a more favorable easterly flow aloft along with an increase in available moisture is expected to lead to a more active monsoon pattern through the upcoming weekend. Thursday looks likely to be the most active day weatherwise, when thunderstorms could approach severe limits, with very strong winds, areas of blowing dust, and locally heavy rain possible. Some reduction in convective activity is possible early next week as somewhat drier air moves into the region. && .DISCUSSION... A return to a more active monsoon pattern still looks likely, as moisture surges up the Gulf of California continue to raise sfc dewpoints across the region. Dewpoints as high as 80 degrees were observed across parts of SE CA this morning, likely elevated somewhat by a moisture boast that was aided by Hurricane John as is moves northwestward off the Baja coast. In spite of this moisture- rich environment, convective activity looks like it will be a bit subdued across the lower elevations of our cwa today. The latest forecast sounding for the Phoenix area continues to show a rather strong cap just above the PBL, which will likely make it very hard for thunderstorms to survive into the lower elevations of south- central AZ. This idea continues to be supported by the high-res HRRR and U of A WRF-NAM models. Still, it is likely that at least a few storms will make their way into the greater Phoenix area this evening, with many areas seeing gusty outflow winds. The increase in moisture and cloud cover is expected to keep high temperatures much closer to normal than what we have been seeing the last several days. Thursday looks like it could be quite active weatherwise. The combination of modest cooling aloft (500mb temps falling into the - 8C to -10C range), a bit more mid-level shear (Bulk Shear values in the 20-25 knot range), and the disappearance of the cap as the sounding becomes well-mixed will likely allow much of the storm activity that does develop over the Rim Country and over SE AZ to make its way into the lower desert. Both the HRRR and the U of A WRF model suites show scattered-numerous storms moving into the greater Phoenix area tomorrow evening. SPC already has much of central and southern AZ in a MRGL risk area for severe storms for Thursday. Depending on how active things turn out on Thursday, Friday and possible Saturday will likely be a bit less active due to the atmosphere being worked over by tomorrow's storm activity. However, the activity is still expected to remain at above-average levels, with the main threat being locally heavy rain/flash flooding due to slower storm motion and ample available moisture. A reduction in convective activity looks possible from Sunday into early next week as somewhat drier air is imported into the region, with temperatures perhaps warming up a bit as well. flooding. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: There are still several aviation weather concerns through tonight. First, the hazy conditions that have created slantwise visibility issues is slowly improving, and should continue to do so through the late morning. Westerly winds will take hold by late morning/early afternoon with a few occasional gusts. However, there is a strong likelihood of thunderstorms forming over the Rim north and east of Phoenix and those should start to develop around 21Z. These storms will probably produce strong outflow winds from the east/northeast with gusts up to 25-35 kts. The timing of this wind shift is uncertain but will most likely reach KPHX by 3Z. In addition, these winds may also loft blowing dust that could temporarily reduce visibility and create new slantwise visibility concerns. During this time, thunderstorms are possible in the terminal area, especially for locations east of KPHX. However, there is enough doubt as to whether or not storms reach Sky Harbor so any mention of VCTS is currently left out of the TAF. Southeast California/Southwest Arizona including KIPL and KBLH: There are no aviation weather concerns through this evening as winds will remain light and maintain a south/southeast direction. The storm activity should remain well to the east but increased cloudiness tomorrow is likely. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Friday through Tuesday: Significant moisture will affect the region at least through Saturday and likely into early next week. This will result in day to day thunderstorm chances through the period. Storms are expected to be most prevalent over the higher terrain north and east of Phoenix but even lower elevations will have a shot at precipitation each afternoon. Minimum humidities will end up between 20 to 30 percent over the deserts each day following fair to good overnight recoveries. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Temperatures each day will remain at or just below seasonal normals although portions of the south-central deserts may drop to near 100 Thursday into Saturday as thicker clouds and moisture affect the region. && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Percha AVIATION...Deemer FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 8, 7:54 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
754 PM MST WED AUG 8 2018
AZZ537-540>544-546>553-555-558-090345-
Fountain Hills/East Mesa AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
North Phoenix/Glendale AZ-South Mountain/Ahwatukee AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-Central Phoenix AZ-
Northwest Valley AZ-Deer Valley AZ-
754 PM MST WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
845 PM MST...
At 753 PM MST, Doppler radar was tracking a swath of strong
thunderstorm winds across much of metro Phoenix moving south and
west.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Casa Grande, Apache Junction,
El Mirage, Florence, Fountain Hills, Paradise Valley, Coolidge,
Tolleson and Youngtown.
This includes the following highways...
AZ Interstate 10 between mile markers 123 and 187.
AZ Interstate 17 between mile markers 195 and 220.
AZ Route 51 between mile markers 1 and 15.
LAT...LON 3385 11244 3346 11121 3297 11135 3298 11192
3346 11246
TIME...MOT...LOC 0253Z 050DEG 11KT 3326 11187
AJLocal storm report, Aug 8, 7:59 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
759 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST 6 NE MESA 33.48N 111.76W
08/08/2018 E40 MPH MARICOPA AZ TRAINED SPOTTER
&&
JSLocal storm report, Aug 8, 8:01 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
801 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM DUST STORM 4 ESE TEMPE 33.36N 111.87W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
LESS THAN 0.25 MI. VSBY.
&&
JSLocal storm report, Aug 8, 8:09 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
809 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM DUST STORM 3 SE GUADALUPE 33.34N 111.93W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
VSBY. 0.10 MI. AND BLOWING DEBRIS.
&&
JSLocal storm report, Aug 8, 8:15 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
815 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG 3 SE TEMPE 33.37N 111.89W
08/08/2018 MARICOPA AZ TRAINED SPOTTER
TREES AND LARGE TREE DEBRIS ON HWY 101 NEAR
HWY 60 AND GUADELOUPE RD. ON-RAMP. DRIVING
HAZARDS.
&&
JSLocal storm report, Aug 8, 8:17 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
817 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 5 N EAST MESA 33.48N 111.70W
08/08/2018 M52 MPH MARICOPA AZ TRAINED SPOTTER
SUSTAINED WIND SPEED.
&&
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:19 PM MST | Special Weather Statement | PSR | Gila | 41 min |
| Aug 8, 5:40 PM MST | Special Weather Statement | PSR | Gila | 50 min |
| Aug 8, 6:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 8, 6:14 PM MST | Special Weather Statement | PSR | Gila | 31 min |
| Aug 8, 6:46 PM MST | Special Weather Statement | PSR | 29 min | |
| Aug 8, 7:21 PM MST | Flash Flood Warning | PSR | Maricopa | 114 min |
| Aug 8, 7:33 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 8, 7:39 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 36 min |
| Aug 8, 7:40 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Aug 8, 7:54 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 8, 7:56 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Yuma | 64 min |
| Aug 8, 8:14 PM MST | Dust Storm Warning | PSR | Pinal | 61 min |
| Aug 8, 8:18 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 117 min |
| Aug 8, 8:31 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 89 min |
| Aug 8, 8:33 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal, Yuma | 57 min |
| Aug 8, 8:48 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Aug 8, 9:04 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 41 min |
| Aug 8, 9:35 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 3 hr |
| Aug 8, 11:27 PM MST | Areal Flood Warning | PSR | Maricopa | 108 min |
| Aug 9, 12:09 AM MST | Special Weather Statement | PSR | 51 min | |
| Aug 9, 12:22 AM MST | Dust Storm Advisory | PSR | Yuma | 38 min |
| Aug 9, 7:46 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 14 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.